Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 6, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 22, 2016, 3:11 AM MDT for 4 counties in Montana. It took effect at Aug 22, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2016, 3:11 AM MDT (09:11 UTC)
- In effect from
- Aug 22, 2016, 12:00 PM MDT
- Expired
- Aug 22, 2016, 8:59 PM MDT
- In force
- 9 hr
- Issued by
- NWS Billings, MT
Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 181 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4072 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS85 KBYZ 220911 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 311 AM MDT MON AUG 22 2016 MTZ123-222115- /O.NEW.KBYZ.FW.W.0006.160822T1800Z-160823T0300Z/ GALLATIN NATIONAL FOREST- 311 AM MDT MON AUG 22 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * IMPACTS: LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES... STRONG GUSTY WINDS...WIND SHIFT WITH A COLD FRONT...AND DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. * AFFECTED AREA: IN SOUTH CENTRAL MT...FIRE WEATHER ZONE 123. * COUNTIES AFFECTED: IN SOUTH CENTRAL MT...PARK...SWEET GRASS. IN SOUTHWEST MT...GALLATIN. * COLD FRONT: A COLD FRONT WILL MOVE IN THIS AFTERNOON AND EVENING. * WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH AHEAD OF A COLD FRONT. WINDS WILL SWITCH TO THE NORTHWEST BEHIND THE COLD FRONT. * THUNDERSTORMS: ISOLATED AFTERNOON AND EVENING THUNDESTORMS ARE POSSIBLE. THUNDESTORMS WILL CONTAIN GUSTY WINDS AND LITTLE RAINFALL. * HUMIDITY: AS LOW AS 10 PERCENT. * TEMPERATURES: HIGHS IN THE MID 80S TO LOWER 90S FOR THE LOWER ELEVATIONS...70S IN THE HIGHER TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
941 WWUS85 KBYZ 222131 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 331 PM MDT MON AUG 22 2016 MTZ123-230300- /O.CON.KBYZ.FW.W.0006.000000T0000Z-160823T0300Z/ GALLATIN NATIONAL FOREST- 331 PM MDT MON AUG 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: LOW HUMIDITIES...UNSEASONABLY WARM TEMPERATURES... STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. * AFFECTED AREA: IN SOUTH CENTRAL MT...FIRE WEATHER ZONE 123. * COUNTIES AFFECTED: IN SOUTH CENTRAL MT...PARK...SWEET GRASS. IN SOUTHWEST MT...GALLATIN. * COLD FRONT: A COLD FRONT WILL MOVE IN LATE THIS AFTERNOON AND EVENING. * WIND: WEST TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH AHEAD OF A COLD FRONT. WINDS WILL SWITCH TO THE NORTHWEST BEHIND THE COLD FRONT AND DECREASE. * HUMIDITY: AS LOW AS 10 PERCENT RISING TO NEAR 40 PERCENT OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ HTTP://WEATHER.GOV/BILLINGS
927 WWUS85 KBYZ 230259 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 859 PM MDT MON AUG 22 2016 MTZ123-230400- /O.CAN.KBYZ.FW.W.0006.000000T0000Z-160823T0300Z/ GALLATIN NATIONAL FOREST- 859 PM MDT MON AUG 22 2016 ...RED FLAG WARNING EXPIRES... THE NATIONAL WEATHER SERVICE IN BILLINGS WILL ALLOW THE RED FLAG WARNING TO EXPIRE AT 900 PM THIS EVENING. TEMPERATURES AND WINDS ARE GRADUALLY DECREASING ACROSS THE AREA REDUCING THE THREAT OF ERRATIC FIRE BEHAVIOR. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 2:56 AM MDT, 15 minutes earlier.
Area forecast discussion, Aug 22, 2:56 AM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Billings MT
256 AM MDT MON AUG 22 2016
.SHORT TERM...valid for Tdy and Tue...
Another hot day is in store for the region as an upper ridge gets
flattened out and increases downslope flow. Increasing downslope
flow will lead to increased mixing, so expect winds to be a little
stronger today, especially over the west, where 700mb winds are
progged stronger. A deep upper trough over British Columbia this
morning, will shift across southern Canada today. QG forcing
increases over the west this afternoon for ascent, along with
increasing cyclonic flow. Moisture is very limited and is all
above 700mb. MUCape is pretty weak too. Will keep isolated PoPs
over the southwest mountains, but will again peel them back to
isolated. Will also keep the low pops this evening over central
zones, but this very tenuous due to limited moisture.
A cold front will push into the west this afternoon. Winds will
increase ahead of it with mixing. This front comes through in
pieces with the first being mainly a wind shift line late this
morning and early this afternoon. The second, more potent, frontal
boundary, will come through late this afternoon and this evening.
Would expect gusty winds for several hours after the front passes.
Ahead of the front, with increased mixing, temperatures will rise
back into the lower to mid 90s. Humidity values will fall into the
teens, with around 10 percent achievable near Livingston.
Ordinarily this set up would be a fire weather concern, but recent
rains have squelched that for most locations. The one exception is
for locations south of Livingston, which did not get as much
rainfall as other locations. Given the hot temperatures, very low
humidities and a frontal passage, along with the slight chance of
thundestorms, will issue a Red Flag Warning for fire weather zone
123. Primariy focus for this zone will be for locations south of
Livingston.
Tuesday will be cooler behind the frontal passage. The bigger
cooling is expected for Wednesday, but this will be the transition
day from the heat of today to the unseasonable cool of Wednesday.
A very deep upper low will slide into southern Saskatchewan
Tuesday afternoon. At the surface, a tight pressure gradient will
develop across the entire area, but especially the east. 850mb
winds of 30kts will have no problem mixing down, so expect a
breezy day with some gusts to 35 mph possible over the far east.
Recent rains should keep the fire weather concerns in check, as
humidities fall to around 20 percent. Winds will stay up Tuesday
evening before decreasing overnight. TWH
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
Minimal changes once again to inherited forecast. Models remain in
pretty good agreement as to overall pattern until about
Friday...but continue to have differences in track and timing to
some degree. Model differences magnify for the remainder of the
period in both ensembles and deterministic models.
Cool and unsettled northwest flow will keep chances of precip
across the region Wednesday and Thursday...with shortwave energy
cross the region. Easterly sfc flow will keep temps cool...with
highs around 70 expected both days.
At this point models begin having bigger problems. The GFS turns
the flow zonal over the region on Friday...while the ECMWF has a
weak trof lingering over the area. The flow starts to turn SW
aloft Friday night on the GFS, while the ECMWF transitions through
zonal flow. Both models do favor dry airmass through about
Saturday night...so have kept dry. Southwest flow aloft on the GFS
brings energy and moisture into the high terrain late Saturday
night...and indicates pops spreading into the plains on Sunday.
Meanwhile ECMWF remains dry zonal flow.
Temps should reach the 80s on Saturday...with similar temps
expected into early next week. AAG
&&
.AVIATION...
Winds will shift northwest this afternoon...with gusty winds to
25 knots in KLVM. A cold front will cross the region late this
evening...turning winds northerly and bringing cooler
temperatures. The front looks like it will reach KLVM around
01z...and KBIL around 03z. A few thunderstorms are possible over
and near the Absaroka and Beartooth mountains this late this
afternoon...and into the plains along the front this evening. Any
storms will likely be dry, producing strong gusty winds. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 091 055/078 051/069 049/071 049/078 053/085 057/085
0/U 20/U 12/T 22/W 11/B 11/U 12/T
LVM 090 046/077 045/067 044/070 043/078 047/084 049/082
2/T 21/U 13/T 22/W 11/U 11/U 12/T
HDN 093 054/080 050/071 048/073 048/080 052/086 055/086
0/U 11/U 12/T 22/W 11/B 11/U 11/U
MLS 094 058/079 053/072 050/073 051/081 054/087 058/088
0/U 10/U 11/B 11/B 11/U 11/U 11/U
4BQ 094 058/079 051/070 048/071 050/078 054/086 055/086
0/U 00/U 01/B 22/T 22/W 11/U 11/U
BHK 095 055/077 050/069 046/071 048/077 051/084 054/086
0/U 00/N 01/B 12/T 21/B 11/U 11/B
SHR 092 052/079 048/068 045/070 045/077 049/084 051/084
0/U 00/U 11/B 22/T 21/B 11/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon today to 9 PM MDT this
evening FOR ZONE 123.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.